Why Aren't You Losing Weight?
Could a medical problem or medication be to blame?
By Carol Sorgen
WebMD Weight Loss Clinic - Feature
You're following a weight-loss eating plan. You're exercising almost every day. You're proud of the new healthy habits you've learned. Yet week after week, the scale barely seems to budge. What gives?
Chances are your food portion sizes have crept up (time to get out the scales and measuring cups again). Or your workouts may not be quite as intense as you think (start checking that heart rate).
But if you know you've followed your reducing plan religiously, there's another possibility: A medical condition -- or medication -- may be to blame.
"If you haven't been able to lose weight and you can't understand why, you need to determine whether there's a medical condition underlying your weight problem," says Peter LePort, MD, director of the Smart Dimensions Bariatric Program at Orange Coast Memorial Medical Center in California. "You need to cure that problem first before you can address the weight issue."
Medical Reasons for Weight Gain
Several conditions can cause weight gain or hinder weight loss, says Rebecca Kurth, MD, director of PrimeCare at Columbia-Presbyterian Eastside and associate professor of clinical medicine at Columbia University.
Among them, Kurth says, are:
- Chronic stress. When you live with anxiety, stress, or grief, your body can produce chemical substances -- like the hormone cortisol -- that make your body more likely to store fat, especially around the waist. That's the type of weight gain that really increases your risk of serious health problems. (Extra weight around the hips and thighs poses fewer health risks.)
- Cushing's syndrome. This happens when the adrenal glands (located on top of each kidney) produce too much cortisol, which leads to a buildup of fat in the face, upper back, and abdomen.
- Hypothyroidism. If your thyroid is underactive, your body may not produce enough thyroid hormone to help burn stored fat. As a result, your metabolism is slower and you will store more fat than you burn -- especially if you're not physically active.
- Polycystic ovary syndrome (PCOS). This disease, the result of a hormonal imbalance, afflicts more than 5 million women in the US. Common symptoms are irregular menstrual bleeding, acne, excessive facial hair, thinning hair, difficulty getting pregnant, and weight gain that is not caused by excessive eating.
- Syndrome X. Also called insulin resistance or hyperinsulinemia (high insulin levels), syndrome X goes hand-in-hand with weight gain. Syndrome X is a cluster of health conditions thought to be rooted in insulin resistance. When your body is resistant to the hormone insulin, other hormones that help control your metabolism don't work as well.
- Depression. Many people who are depressed turn to eating to ease their emotional distress.
- Hormonal changes in women. Some women may gain weight at times in their lives when there is a shift in their hormones -- at puberty, during pregnancy, and at menopause.
Two other considerations: people tend to gain weight with age for unknown reasons, and though it's not a medical condition, drinking alcohol in moderate to excessive amounts can sabotage your efforts to lose weight. Alcohol (including beer and wine) is a refined carbohydrate, similar to sugar, candy, and white flour. Besides adding calories, alcohol may raise blood sugar and insulin levels, which can contribute to weight gain.
A Prescription for Weight Gain?
It's not only medical conditions that can add pounds. Some medications can also cause you to gain weight, or keep you from losing it, says Ken Fujioka, MD, medical director of the Scripps Clinic Nutrition and Metabolism Research Center in San Diego.
"It's ot only medical conditions that can add pounds. Some medications can also cause you to gain weight."
"It's very common for medications to cause weight gain," says Fujioka, noting that approximately 25% of his patients are on medication or have an illness that is causing them to gain weight.
Among the medications that may cause weight gain in some people are:
- Medications used to treat type 2 diabetes (such as sulfonylureas)
- Antipsychotic or schizophrenia medications, including chlorpromazine (such as Thorazine), thioridazine (Mellaril), and olanzapine (Zyprexa)
- Beta-blockers (prescribed for high blood pressure, and some heart conditions)
- Antidepressants such as amitriptyline (Elavil), imipramine (Norpramin), or trazodone (Desyrel)
- Hormone replacement therapy
- Birth control pills
- Corticosteroids taken for conditions like asthma and lupus
- Antiepileptics taken to control seizures, especially valproic acid (Depakene or Depakote) and carbamazepine (such as Tegretol)
The reasons certain medications cause weight gain can vary and are not always known, says Fujioka.
Antipsychotic drugs, for example, may increase appetite as well as lower the metabolic rate (the rate at which your body burns calories). Beta-blockers are thought to lower a person's metabolic rate by about 80 calories a day. And hormone replacement therapy increases the body's level of estrogen, a fat-storing hormone.
"Weight gain is a very troublesome -- and unpredictable -- side effect of certain medications," says Arthur Frank, MD, director of the George Washington University Weight Management Program. "You can experience a substantial weight gain if you're sensitive to that particular medication."
But if you're gaining weight on one medication, your doctor may be able to help you find a similar drug that won't have the same effect. For example, an older class of antidepressants known as tricyclics may cause weight gain, while a newer class of depression medication called SSRIs (selective serotonin reuptake inhibitors) usually doesn't, says Fujioka. SSRIs include Celexa, Lexapro, Prozac, Paxil, and Zoloft.
Medications cause weight gain in both men and women, but because women gain weight more easily than men in general, and have a harder time losing it, they may notice more added pounds than men taking the same medication.
Work With Your Doctor
It seems obvious, but bears repeating: If you suspect you are having trouble with weight loss because you have a medical condition or medication, talk to your doctor right away.
And don't give up on getting fit. Although it is difficult to lose weight gained because of a medical condition or medication, it's not impossible, says Frank.
"Monitor your weight closely," he advises, "and if you see that you're gaining weight, tell your doctor so that he can see about switching your medications."
Changing your diet and getting more exercise can also help you lose the weight, although it might take you longer than it otherwise would. But remember, if you have any sort of medical condition, you should be carefully monitored while trying to lose weight.
If you have diabetes, for example, says Fujioka, eating less and exercising more can cause your blood sugar to fall too quickly. "Diabetics should be under close medical supervision when trying to lose weight," Fujioka says.
No matter what your medical condition is, if it's causing you to gain weight, don't try to manage the problem yourself, says Rebecca Kurth, MD, associate professor for clinical medicine at Columbia University.
"Talk to your physician," Kurth advises. "Don't overburden yourself. You are not to blame."
IMAGES PROVIDED BY:
Medically reviewed by Robert Bargar, MD; Board Certification in Public Health & General Preventive Medicine August 1, 2017
Author: Carol Sorgen
Rebecca Kurth, MD, associate professor of clinical medicine, Columbia University, New York.
Peter LePort, MD, director, the Smart Dimensions Bariatric Program, Orange Coast Memorial Medical Center, Fountain Valley, Calif.
Ken Fujioka, MD, medical director, Scripps Clinic Nutrition and Metabolism Research Center, San Diego, Calif.
Arthur Frank, MD, director, George Washington University Weight Management Program, Washington, D.C.
WebMD Medical Reference from Healthwise: "Other possible factors that could lead to weight gain."
Originally published April 2004.